Montana, 2024

Hail and Damaging Winds in Montana, August 6, 2024

August 6, 2024 · NWS BYZ · 11 events in 3 counties and zones

Between 430pm and 530pm, a severe thunderstorm hit the Billings area, producing wind gusts up to 78 mph and causing extensive damage. The storm came from the northwest, and intensified quickly in the hour leading up to its arrival in Billings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Between 430pm and 530pm, a severe thunderstorm hit the Billings area, producing wind gusts up to 78 mph and causing extensive damage. The storm came from the northwest, and intensified quickly in the hour leading up to its arrival in Billings. After gusting to 76 mph at the Billings Airport, the thunderstorm went on from Billings and continued to produce gusts 70-80 mph through Crow Agency and Lame Deer before quickly weakening as it went further east. The storm fortunately missed Hardin by just a few miles, passing by just to the south of town.

Immense damage was reported across the Billings area, and likely continued to occur with the storm as it traveled through Crow Agency. Multiple power lines were downed, and many large trees were snapped or completely uprooted. A combination of both caused power outages across Billings and an assortment of damages to homes and businesses. In addition, the brief, torrential rain produced localized flash flooding across town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 6, 12:52 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 6, 12:52 PM MST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Billings MT
152 PM MDT Tue Aug 6 2024

.DISCUSSION...

This afternoon through Wednesday Night...

Main forecast concerns are on the potential for severe thunderstorms
this afternoon into this evening, then focus turns to cooler
temperatures and shower chances, along with a few thunderstorms, on
Wednesday.

A series of shortwave impulses push across the region late this
afternoon and evening providing the upper level support for showers
and thunderstorms. Convective allowing models (CAMS) are in good
agreement this afternoon indicating convection will get going over
the higher terrain/western areas of the forecast area in the 2 to 4
PM timeframe then push eastward through the late afternoon and
evening hours. Forecast soundings show inverted-V soundings across
much of the forecast area with MUCAPE values of 500 to 800 J/kg, but
with deeper mixing anticipating lower values. 0-6 KM Bulk Shear
Vectors increase into the 40 to 50 kt range late this afternoon into
this evening, so this could support organized storms, but the big
limiting factor will be the lack of CAPE.  Given these factors
anticipate the main threat from the storms being severe wind gusts
in excess of 60 mph. Additional  weak shortwave activity overhead
could trigger additional isolated showers and storm overnight, but
the main activity should push east of the region by midnight.

On Wednesday the main trough pushes in from the northwest bringing
much cooler air to the region.  CAPE and shear profiles could
support isolated strong thunderstorms with the potential for hail.
HREF CAMS also support this idea and show helicity tracks over the
forecast area. If these trends continue we will trend our forecast
and messaging toward the potential for isolated strong to severe
storms Wednesday afternoon.
JW

Thursday through Tuesday...

A cold high pressure system to our east Thursday will allow
northerly/northeasterly winds to create strong cold air advection
across the region. Thursday will be the coldest day over the long
term with anomalously low temperatures in the low 70s for most.
These values are 15-20 degrees below average for this time of year
providing relief from the heat. Friday will also see cool
temperatures in the 70s before 500mb heights start to rise and
temperatures return to slightly below average in the low 80s for
the weekend.

Persistent 850mb easterly/southeasterly winds will keep above
average moisture values present throughout the long term.
Precipitation chances Thursday through Friday will be mostly in
the higher terrain. Saturday/Sunday a wave moves through bringing
more significant and widespread precipitation chances (40-60%).
This trend will continue early next week with daily 20-30%
chances. This active week ahead is giving most of the region a
50-70% chance of receiving greater than 0.5 inches of
precipitation over the next 7 days. The convective and showery
nature of this precipitation will lead to more localized amounts.
Torgerson

&&

.AVIATION...

Thunderstorm potential exists for all terminals today, beginning
at KLVM and moving west through KBHK through the afternoon and
evening. Main threat from these storms will be gusts to 70 mph
(most likely out of the west to southwest), with large hail and
heavy rain also possible. As storms reach KBIl and move east,
expect outflow to produce ahead or alongside of the storms with
similar gust potential. A storm going directly over a terminal
could locally produce MVFR to IFR conditions due to low visibility
from heavy rain and strong winds. While all severe storms will be
out of the area by 05z, weaker storms do have a small chance to
pop up behind them.

TS Potential Times

KBIL: 22z-02z
KLVM: 20z-01z
KMLS: 01z-06z
KSHR: 22z-03z

Vertz/Torgerson

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 061/075 056/071 053/077 055/083 058/083 057/085 057/087
    76/T    42/W    11/B    23/W    55/T    33/W    23/W
LVM 053/080 048/070 044/075 046/082 049/082 048/083 049/086
    36/T    53/T    23/T    46/T    66/T    34/T    24/T
HDN 059/076 052/072 050/078 053/083 055/083 055/085 055/088
    66/T    42/W    11/B    23/T    55/T    33/W    22/W
MLS 061/071 051/070 047/074 054/082 058/080 057/082 057/085
    66/T    10/U    10/U    12/T    55/T    33/W    22/W
4BQ 063/076 053/071 050/075 054/083 058/082 057/083 058/087
    64/T    21/B    11/B    13/T    56/T    43/T    22/T
BHK 058/071 046/070 043/075 048/080 053/077 054/081 054/084
    65/T    10/U    00/U    01/B    45/T    43/T    22/W
SHR 056/076 049/067 046/077 050/083 052/083 052/085 052/087
    46/T    76/T    33/T    24/T    55/T    34/T    23/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Aug 6, 2:03 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Billings MT
303 PM MDT Tue Aug 6 2024

MTZ057-138-169-171-062130-
Bighorn Canyon MT-Southern Big Horn MT-Northern Big Horn MT-
Pryor/Northern Bighorn Mountains MT-
303 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BIG HORN AND EAST
CENTRAL CARBON COUNTIES THROUGH 330 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Pryor, or 30 miles north of Lovell, moving east at
65 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor hail
         damage to vegetation is possible.

Locations impacted include...
Pryor, Fort Smith, St. Xavier, and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4515 10852 4543 10857 4554 10757 4524 10747
TIME...MOT...LOC 2102Z 259DEG 57KT 4527 10829

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Torgerson
Special weather statement, Aug 6, 2:30 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Billings MT
330 PM MDT Tue Aug 6 2024

MTZ138-169-171-062215-
Bighorn Canyon MT-Southern Big Horn MT-
Pryor/Northern Bighorn Mountains MT-
330 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BIG HORN AND
EASTERN CARBON COUNTIES THROUGH 415 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Fort Smith, or 29 miles northeast of Lovell,
moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor hail
         damage to vegetation is possible.

Locations impacted include...
Fort Smith, St. Xavier, and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4509 10817 4549 10817 4549 10752 4500 10758
TIME...MOT...LOC 2129Z 273DEG 25KT 4518 10805

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Torgerson
Special weather statement, Aug 6, 3:21 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Billings MT
421 PM MDT Tue Aug 6 2024

MTZ138-WYZ198-199-062300-
Southern Big Horn MT-Northeast Bighorn Mountains WY-
Sheridan Foothills WY-
421 PM MDT Tue Aug 6 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BIG HORN AND CENTRAL
SHERIDAN COUNTIES THROUGH 500 PM MDT...

At 420 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Dayton to 9 miles
southeast of Granite Pass. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor hail
         damage to vegetation is possible.

Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn, Parkman, Banner, and Story.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
north central Wyoming.

&&

LAT...LON 4459 10738 4460 10742 4508 10743 4502 10668
      4456 10667 4456 10737
TIME...MOT...LOC 2220Z 294DEG 32KT 4499 10737 4455 10736

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Torgerson

The radar

The Billings radar (KBLX), 9 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Yellowstone

When
August 6, 3:50 PM MST
Where
Yellowstone County, 5.85 mi SSW of Acton
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.850, -108.720

Thunderstorm Wind, Yellowstone

When
August 6, 4:07 PM MST
Where
Yellowstone County, 0.84 mi NW of Billings Logan Arpt
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
45.810, -108.540

Thunderstorm Wind, Yellowstone

When
August 6, 4:08 PM MST
Where
Yellowstone County, 5.3 mi W of Billings Logan Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.800, -108.640

A power pole was snapped and hanging.

Hail, Yellowstone

When
August 6, 4:15 PM MST
Where
Yellowstone County, 1.46 mi NNW of Lockwood
Measured
1 in hail
Reported by
Social Media
Coordinates
45.800, -108.440

Thunderstorm Wind, Yellowstone

When
August 6, 4:15 PM MST
Where
Yellowstone County, Lockwood
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.780, -108.430

Winds in the Lockwood area were estimated at 70 mph.

Thunderstorm Wind, Yellowstone

When
August 6, 4:21 PM MST
Where
Yellowstone County, 3.75 mi SSE of Lockwood
Measured
61 kt (70 mph) measured gust
Reported by
Other Federal Agency
Coordinates
45.730, -108.400

Thunderstorm Wind, Yellowstone

When
August 6, 4:30 PM MST
Where
Yellowstone County, 11.32 mi SE of Huntley
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
45.780, -108.160

Thunderstorm Wind, Big Horn

When
August 6, 4:48 PM MST
Where
Big Horn County, 16.42 mi W of Hardin Airpark
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.710, -107.940

Numerous grain bins were destroyed, along with other structural damage.

Thunderstorm Wind, Big Horn

When
August 6, 5:14 PM MST
Where
Big Horn County, 2.13 mi SSE of Crow Agency
Measured
63 kt (72 mph) measured gust
Reported by
Other Federal Agency
Coordinates
45.570, -107.440

Thunderstorm Wind, Big Horn

When
August 6, 6:00 PM MST
Where
Big Horn County, 23.57 mi N of Kirby
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.640, -106.940

Hail, Stillwater

When
August 6, 6:15 PM MST
Where
Stillwater County, 4.51 mi NE of Absarokee
Measured
1 in hail
Reported by
Social Media
Coordinates
45.550, -109.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201147, 1201148, 1201145, 1201143, 1201149, 1201150, 1201151, 1201146, 1201152, 1201153, 1201144.